Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 28, NWS Midland/Odessa, TX

May 23, 2010Pecos County, Reeves County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 23, 2010, 8:34 PM CDT for Pecos County, Reeves County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2010, 8:34 PM CDT (01:34 UTC)
Expired
May 23, 2010, 9:00 PM CDT
In force
26 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Pecos County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 153 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1953 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WFUS54 KMAF 240134
TORMAF
TXC371-389-240200-
/O.NEW.KMAF.TO.W.0028.100524T0134Z-100524T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
834 PM CDT SUN MAY 23 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  SOUTHEASTERN REEVES COUNTY IN SOUTHWEST TEXAS...

* UNTIL 900 PM CDT

* AT 831 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  SOUTH CENTRAL REEVES COUNTY...OR 29 MILES NORTHEAST OF FORT        
  DAVIS...MOVING SOUTHEAST AT 5 MPH.  THIS STORM IS BEGINNING TO 
  STRENGTHEN AGAIN AND MAY PRODUCE ANOTHER TORNADO.

* THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS...
  SOUTHERN REEVES COUNTY...
  WESTERN PECOS COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. IF YOU WAIT TO SEE OR HEAR
IT COMING... IT MAY BE TOO LATE TO GET TO A SAFE PLACE. TAKE COVER
NOW.

&&

LAT...LON 3122 10331 3103 10310 3074 10352 3087 10366
TIME...MOT...LOC 0134Z 296DEG 3KT 3086 10352

$$
1 follow-up statement
402 
WWUS54 KMAF 240149
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 PM CDT SUN MAY 23 2010

TXC371-389-240200-
/O.CON.KMAF.TO.W.0028.000000T0000Z-100524T0200Z/
PECOS TX-REEVES TX-
849 PM CDT SUN MAY 23 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN REEVES AND WEST CENTRAL PECOS COUNTIES...

AT 844 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A STORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM WAS  
LOCATED OVER EXTREME WEST CENTRAL PECOS COUNTY SOUTH OF I-10...OR 
ABOUT 35 MILES SOUTHWEST OF FORT STOCKTON...MOVING EAST AT 5 MPH.  
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES.

SOME LOCATIONS AFFECTED BY THE POSSIBLE TORNADO INCLUDE...EXTREME 
WEST CENTRAL PECOS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY REFORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW.

&&

LAT...LON 3122 10331 3103 10310 3074 10352 3087 10366
TIME...MOT...LOC 0147Z 270DEG 10KT 3086 10346

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 5:56 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 23, 5:56 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 PM CDT SUN MAY 23 2010

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

STRONG SE-S SFC WINDS WILL CONTINUE THRU THE OVERNIGHT HOURS IN
RESPONSE TO A TROUGH OVER EAST CENTRAL CO...AIDED BY A 50+KT LLJ
PROGGED TO DEVELOP AFTER SUNSET. LATEST NAM PBL MOISTURE SURGES
BACK INTO THE CWA OVERNIGHT...W/SOUNDINGS SUGGESTING MVFR STRATUS
CIGS AT KMAF AFTER 06Z. ALL OTHER TERMINALS LOOK TO REMAIN VFR
ATTM. MODELS CONTINUE TO ADVERTISE BEST CHANCES FOR CONVECTION
BEGINNING AROUND 09Z...AND MVFR VSBYS WILL BE POSSIBLE DURING
CONVECTION.

&&

.PREV DISCUSSION... /ISSUED 336 PM CDT SUN MAY 23 2010/

DISCUSSION...
A STRONG UPPER TROUGH SWINGING ACROSS THE GREAT BASIN TODAY WILL
KEEP UNSETTLED WEATHER IN THE FORECAST FOR WEST TEXAS AND SOUTHEAST
NEW MEXICO THE NEXT SEVERAL DAYS.  AS THIS TROUGH SWINGS ACROSS THE
ROCKIES MONDAY ANOTHER TROUGH WILL SLOWLY DIG DOWN THE WEST COAST.
THIS WILL RESULT IN SOUTHWEST FLOW ALOFT OVER THE AREA THROUGH THE
WEEK BUT A RIDGE WILL BUILD ACROSS THE CENTRAL U.S. LATE IN THE WEEK
LIMITING RAIN CHANCES AND INCREASING THE TEMPERATURES.

CURRENTLY HAVE GOOD LOW LEVEL MOISTURE IN PLACE WITH DEWPTS IN THE
60S ACROSS THE EASTERN HALF OF THE AREA... BUT STILL HOLDING ONTO 50
DEWPTS BACK INTO NEW MEXICO.  LOW CLOUD DECK OVER THE EAST HAVE
BROKEN UP BECOMING LARGE CU FIELD BUT STRATUS SHOULD COME BACK IN
TONIGHT STAYING EAST OF A SURFACE TROUGH.  SHOULD BE FEW CLOUDS
ACROSS THE WEST EXCEPT NEAR CONVECTION.

THERE IS A SLIGHT RISK OF SEVERE STORMS TONIGHT GENERALLY ALONG AND
EAST OF A TATUM TO ALPINE LINE.  SO FAR HAVE ONLY HAVE DEVELOPMENT
OF CU NEAR FORT DAVIS AND PRESIDIO... BUT EXPECT THE BEST CHANCE OF
STORMS EAST OF THE DAVIS MOUNTAINS ALONG THE TRANS PECOS EXTENDING
ALONG THE WESTERN PERMIAN BASIN.  HAVE NOT HAD DEVELOPMENT YET OF A
GOOD DRYLINE AS MOISTURE HAS STAYED PUSHED BACK TO THE WEST... BUT
THIS MAY CHANGE OVER THE NEXT FEW HOURS.  STORMS THAT DEVELOP
TONIGHT WILL HAVE GOOD INFLOW AS PERSISTENT SE FLOW WILL CONTINUE
INTO THE EVENING.  STRONG LOW LEVEL JET KICKS IN TONIGHT WITH 850MB
WINDS OF 45 TO 50KTS OVER THE EASTERN CWA AROUND MIDNIGHT.  WILL
MENTION USUAL MIX OF HAIL AND HIGH WIND IN THE HWO TONIGHT ALONG
WITH A FEW TORNADOES AND FLASH FLOODING AS PW VERY HIGH FOR THIS
TIME OF YEAR.

WILL CARRY A CHANCE OF STORMS MAINLY EAST MONDAY WITH RAIN CHANCES
SHIFTING WEST TUESDAY AS LOW LEVEL FLOW BACKS.  ETA DEVELOPS HEAVY
RAIN OVER THE NORTHEAST MONDAY NIGHT DUE TO A SHORTWAVE TRACKING
ACROSS THAT AREA... BUT GFS MUCH DRIER.  WENT AHEAD AND INCREASED
POPS NE MONDAY NIGHT INTO THE LOW CHANCE CATEGORY BASED ON THIS BUT
IT MAY TURN OUT GFS/DRIER SOLUTION CLOSER.  RAIN CHANCES TAPER OFF
WEDNESDAY THROUGH THE END OF THE WEEK.

HIGHS WILL CONTINUE IN THE 80S AND 90S WARMING THROUGH THE END OF
THE WEEK.  LOWS HAVE BEEN IN THE 70S LATELY AS A MOIST ATMOSPHERE
AND WIND KEEPS OVERNIGHT TEMPS UP... RAISED TEMPS TONIGHT AND MONDAY
NIGHT.

FIRE WEATHER...
LEESIDE SFC TOUGH DEVELOPMENT WILL INCREASE SW WINDS MONDAY...SHARPENING
UP THE DRYLINE AND MIXING IT EAST...ALLOWING FOR CRITICAL FIRE WEATHER
CONDITIONS ONCE AGAIN IN THE GUADALUPES. ADJACENT AREAS MAY EXPERIENCE
CRITICAL RELATIVE HUMIDITIES... BUT WINDS ARE EXPECTED TO BE LOWER.
WILL CONTINUE RED FLAG WARNING THIS EVENING FOR GUADALUPE MOUNTAINS
AND ISSUE A FIRE WEATHER WATCH FOR SAME AREA TOMORROW.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ.

TX...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

44
Hazardous weather outlook, May 23, 4:20 PM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT SUN MAY 23 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-242130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
420 PM CDT SUN MAY 23 2010 /320 PM MDT SUN MAY 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS OVERNIGHT...MAINLY ALONG
AND EAST OF A CARLSBAD TO MARFA LINE.  ANY STORMS THAT DO DEVELOP
WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND BRIEF...HEAVY
RAINFALL.  A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN THE GUADALUPE
MOUNTAINS THROUGH MID EVENING.  MINIMUM RELATIVE HUMIDITY VALUES
NEAR 10 PERCENT AND SUSTAINED WEST WINDS OF 20 TO 30 MPH CAN BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH MID WEEK.  THOUGH THE THREAT OF WIDESPREAD SEVERE WEATHER
WILL BE LOW...A FEW THUNDERSTORMS COULD BECOME MARGINALLY
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
THE TRANS PECOS AND PORTIONS OF THE PERMIAN BASIN. SPOTTERS AND
EMERGENCY MANAGERS NEED TO MONITOR DEVELOPING WEATHER AND BE
PREPARED FOR POSSIBLE ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 23, 4:15 PM CDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT SUN MAY 23 2010

TXZ058-232145-
REEVES COUNTY AND UPPER TRANS PECOS-
415 PM CDT SUN MAY 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL REEVES COUNTY UNTIL 445 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF VERHALEN AT
415 PM CDT...MOVING NORTH AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, May 23, 5:59 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 PM CDT SUN MAY 23 2010

NMZ028-034-TXZ058-059-232330-
SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-LOVING-
REEVES COUNTY AND UPPER TRANS PECOS-
559 PM CDT SUN MAY 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL LOVING...NORTH CENTRAL REEVES...SOUTHEASTERN EDDY
AND SOUTHWESTERN LEA COUNTIES UNTIL 630 PM CDT/530 PM MDT/...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER CENTRAL LOVING COUNTY
AT 559 PM CDT/459 PM MDT/...MOVING NORTH AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Local storm report, May 23, 7:42 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
742 PM CDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             30 W FORT STOCKTON      30.89N 103.39W
05/23/2010  E1.00 INCH       PECOS              TX   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED QUARTER HAIL ALONG I-20 AND
            HOVEY ROAD.

&&

MSCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:28 PM CDTTornado WarningMAFPecos, Reeves32 min
May 23, 8:01 PM CDTTornado WarningMAFPecos, Reeves29 min
May 23, 8:09 PM CDTAreal Flood AdvisoryMAFPecos, Reeves3 hr
May 23, 9:00 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves60 min
May 23, 9:19 PM CDTTornado WarningMAFPecos, Reeves41 min
May 24, 4:40 AM CDTRed Flag WarningMAF15 hr
May 24, 12:31 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton59 min
May 24, 12:51 PM CDTSevere Thunderstorm WarningMAFPecos54 min
May 24, 1:22 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton53 min
May 24, 1:43 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 24, 1:48 PM CDTSevere Thunderstorm WarningMAFPecos57 min
May 24, 2:01 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Upton3 hr
May 24, 2:07 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton32 min
May 24, 2:46 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos59 min
May 24, 3:03 PM CDTFlash Flood WarningMAFCrane, Ector, Upton3 hr
May 24, 3:15 PM CDTTornado WarningMAFPecos30 min
May 24, 3:42 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton63 min
May 24, 4:28 PM CDTSevere Thunderstorm WarningMAFPecos62 min
May 24, 4:46 PM CDTSevere Thunderstorm WarningMAFPecos59 min
May 24, 5:25 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell65 min
May 24, 5:55 PM CDTTornado WarningMAFPecos, Terrell35 min
May 24, 6:28 PM CDTTornado WarningMAFPecos, Terrell47 min

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.